Illinois, 2006

Damaging Wind in Illinois, July 29, 2006

July 29, 2006 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 29, 2:00 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 29, 2:00 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT SAT JUL 29 2006

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

MAIN CONCERNS FOR THIS FORECAST ARE WHAT TO DO WITH POPS AND HOW HOT
AND HUMID IT WILL GET.

SCATTERED CONVECTION HAS DEVELOP OVER EASTERN MISSOURI JUST NORTH OF
THE FORECAST AREA.  THIS ACTIVITY WAS MOVING SOUTHEAST AND SHOULD
CONTINUE TO FEED ON VERY UNSTABLE AIRMASS ACROSS SOUTHEAST MISSOURI
ACCORDING TO LAPS CAPE/CIN ANALYSES.  A FEW STORMS MAY BRIEFLY PULSE
UP TO SEVERE THRESHOLDS OVER THE NEXT 3 HOURS OR SO...BUT NO
WIDESPREAD SEVERE WEATHER IS EXPECTED.

PLENTY OF CIN NOTICED JUST EAST OF THE MISSISSIPPI ALONG WITH LESSER
CAPE...SO FEEL THAT THE CONVECTION THIS AFTERNOON WILL STAY ALONG
AND WEST OF THE MISSISSIPPI.  MOST OF THE ACTIVITY SHOULD WANE AS
SUNSET APPROACHES...AND SHOULD BE GONE BY MIDNIGHT.  NOT SURE ABOUT
COVERAGE...BUT GIVEN THE DOWNWARD TREND EXPECTED...WILL JUST MENTION
WIDELY SCATTERED SHRA/TSRA THIS EVENING.

THE GFS SEEMS TO BE SUFFERING FROM SOME CONVECTIVE FEEDBACK PROBLEMS
TONIGHT INTO SUNDAY MORNING.  DO NOT WANT TO BELIEVE ITS LATE NIGHT
DEVELOPMENT AS ANY LOW LEVEL WARM ADVECTION WILL BE MUCH WEAKER THAN
THAT ASSOCIATED WITH THIS MORNINGS CONVECTION IN SOUTHEAST
MISSOURI.  THE 12Z NAM SHOWS SOME VERY WEAK WARM ADVECTION
OVERNIGHT...BUT IT SHOULD BE TOO WEAK TO SATURATE THINGS ENOUGH TO
FIRE CONVECTION.  WILL KEEP THE OVERNIGHT DRY ALONG WITH SUNDAY
MORNING.

WITH HIGH PRESSURE ALOFT EVER PRESENT OVER THE REGION...AND WARMING
MID-LEVEL TEMPERATURES...DIURNAL POPS BECOME HARD TO SUPPORT.
HOWEVER...AFTER LOOKING AT NAM AND GFS SOUNDINGS FROM AROUND THE
REGION...DECIDED TO LEAVE THE SLIGHT CHANCE POPS GOING IN THE
SOUTH...BUT ONLY FOR THE AFTERNOON...AS DIURNAL INSTABILITY WILL BE
THE PRIMARY FORCING MECHANISM.  WILL KEEP SUNDAY NIGHT DRY...AS ANY
DIURNAL CONVECTION SHOULD RUN ITS COURSE BY 00Z.  AS MID-LEVEL
TEMPERATURES WARM FROM THE WEST...MOST AGRESSIVELY IN THE GFS...WILL
KEEP SLIGHT CHANCE POPS FOR DIURNAL CONVECTION MONDAY IN THE FAR
SOUTHEAST ONLY.

GENERALLY FOLLOWED THE MAV GUIDANCE FOR DEWPOINTS THROUGH THE SHORT
RANGE PERIOD.  THIS WILL BE AN INCREASE IN MOST AREAS...WITH LOW TO
MID 70S THE RULE.  GENERALLY WENT WITH CONSENSUS FOR LOW
TEMPERATURES THROUGH MONDAY NIGHT.  AS FOR HIGHS...WENT WITH THE
CONSENSUS MID 90S ON SUNDAY...AND THEN THE SLIGHTLY COOLER NAM 2M
TEMPERATURES ON MONDAY...WHICH WILL MEAN MID AND UPPER 90S.

AFTERNOON HEAT INDICES WILL GENERALLY BE IN THE 100 TO 105 DEGREE
RANGE SUNDAY THROUGH WEDNESDAY...SO WILL HEADLINE THE ZONES AND NOT
ISSUE AN ADVISORY.  MONDAY WILL LIKELY BE THE WORST DAY AND WILL
BEAR WATCHING FOR A POSSIBLE ADVISORY.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...

IN THE TUESDAY THROUGH SATURDAY PERIOD...SHOULD STILL BE UNDER THE
INFLUENCE OF THE RIDGE THROUGH WEDNESDAY...SO KEPT THE GOING
FORECAST DRY. GFS/ECMWF ARE IN A LITTLE BETTER AGREEMENT TODAY...BUT
A MIX OF GFS ENSEMBLE AND ECMWF USED IN THE FORECAST (HPC FRONTAL
POSITIONS). THIS SOLUTION SUGGESTS THE FRONTAL BOUNDARY OVER THE
NORTHERN PLAINS EARLY IN THE PERIOD WILL MOVE TO ABOUT THE OHIO
RIVER ON FRIDAY...THEN BEGIN TO RETREAT NORTHWARD ON SATURDAY. THERE
WILL BE ABUNDANT LOW LEVEL MOISTURE TO WORK WITH AS THE FRONT NEARS
THE CWA ON THURSDAY. KEPT WITH LOW CHANCES THROUGH SATURDAY IN MOST
AREAS.

ONE OF THE BIG QUESTIONS IS MIXING DURING THE AFTERNOON DURING THE
MONDAY THROUGH WEDNESDAY PERIOD. DEW POINTS WILL BE IN THE MID TO
UPPER 70S AT TIMES...BUT AT THIS TIME WE EXPECT MIXING TO LOWER
AFTERNOON DEW POINTS. THIS PRODUCES HEAT INDEX VALUES IN THE UPPER
90S TO AROUND 105 DURING THE AFTERNOONS WHICH IS JUST BELOW ADVISORY
CRITERIA. IF MIXING IS LIMITED...OR DEW POINTS STAY UP IN THE MID TO
UPPER 70S...AN ADVISORY MAY BE NEEDED. THIS WILL HAVE TO BE WATCHED
CLOSELY ON UPCOMING SHIFTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

DRS/PS
Hazardous weather outlook, Jul 29, 3:50 AM CST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
450 AM CDT SAT JUL 29 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
450 AM CDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST
MISSOURI...WESTERN KENTUCKY AND SOUTHERN ILLINOIS TODAY. A FEW OF
THE STORMS MAY PRODUCE GUSTY WINDS AND BRIEF HEAVY RAIN. A SLIGHT
CHANCE OF THUNDERSTORMS WILL LINGERING INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES WILL BE AT OR JUST ABOVE 100 DEGREES MANY AREAS DURING
THE AFTERNOON HOURS...BEGINNING SUNDAY AND CONTINUING THROUGH MUCH
OF NEXT WEEK. THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY INTO
MONDAY...THEN AGAIN LATE NEXT WEEK. GUSTY WINDS AND BRIEF HEAVY
RAIN MAY ACCOMPANY STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Evansville,IN radar (KVWX), 117 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 29, 7:15 PM CST to 7:20 PM CST
Where
Franklin County, Sesser
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
38.100, -89.050

In Sesser, numerous trees were blown down, with some lying across a few vehicles and homes. Along the west side of Rend Lake at south Sandusky Beach, numerous small trees and limbs were down. A four-inch diameter branch ripped through the roof of a camper.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523851.